About this Journal Submit a Manuscript Table of Contents
Abstract and Applied Analysis
Volume 2014 (2014), Article ID 982378, 6 pages
http://dx.doi.org/10.1155/2014/982378
Research Article

On the Periodicity of Some Classes of Systems of Nonlinear Difference Equations

1Mathematical Institute of the Serbian Academy of Sciences, Knez Mihailova 36/III, 11000 Beograd, Serbia
2Department of Mathematics, King Abdulaziz University, P.O. Box 80203, Jeddah 21589, Saudi Arabia
3Department of Mathematics, Faculty of Science, King Abdulaziz University, P.O. Box 42641, Jeddah 21551, Saudi Arabia

Received 25 September 2013; Revised 3 December 2013; Accepted 4 December 2013; Published 23 January 2014

Academic Editor: Josef Diblik

Copyright © 2014 Stevo Stević et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Some classes of systems of difference equations whose all well-defined solutions are periodic are presented in this note.

1. Introduction

There has been a great recent interest in studying difference equations and systems of difference equations which do not stem from differential ones (see, e.g., [119] and the references therein). For some results on concrete systems of nonlinear difference equations, see, for example, [1, 35, 912, 18, 19]. Some classical results in the topic can be found, for example, in book [20].

Solution , of the system of difference equations where    and , is called eventually periodic with period , if there is an such that for every , and . It is periodic with period if . Period is prime if there is no , , which is a period. If all well-defined solutions of an equation or a system of difference equations are eventually periodic with the same period, then such an equation or system is called periodic. For some results on the periodicity, asymptotic periodicity and periodic equations or systems of difference equations see, for example, [110, 1214, 1619] and the related references therein.

In recent paper [19], the authors formulated four results which claim that the following systems of difference equations are periodic with period ten:

First, we show that all the results in [19] follow from known ones in the literature and also present some extensions of these results in the spirit of systems (3)–(6). To do this, we will use a system of difference equations related to the following, so called, Lyness difference equation: It is easy to see that every well-defined solution of (7) is periodic with period five. The equation arises in frieze patterns (for the original sources, see [2123]).

Studying max-type equations and systems of difference equations is another topic of a recent interest (see, e.g, [2, 3, 57, 10, 11, 1519]).

Some special cases of the following max-type difference equation: where , , and , have been studied, for example, in [2, 16]. Positive solutions of (8) are periodic in many cases. However, if is not a positive sequence, it was shown in [2] that (8) can have unbounded solutions.

In [5], it was shown that all solutions of the following max-type system of difference equations: where , , , and , are positive two-periodic sequences, are eventually periodic with, not necessarily prime, period two. This was done by direct calculation.

By using direct calculation, it can be easily shown that positive solutions of the following max-type system of difference equations: where and are positive two-periodic sequences, are also periodic.

Here, we give a noncalculatory explanation of the fact by proving that positive solutions of the following max-type system of difference equations: where , , and , are positive periodic sequences of a certain period, are also periodic. We also present another extension of the result.

2. Some Extensions of Systems (3)–(6)

In this section, we present some periodic systems of difference equations in the spirit of systems (3)–(6).

Theorem 1. Consider the following system of difference equations where , and functions , , are continuous on their domains; map the set onto itself and, for each fixed , is simultaneously increasing or decreasing on the intervals and .
Then the following statements hold.(a)If , then every well-defined solution of system (12) is periodic with period .(b)If , then every well-defined solution of system (12) is periodic with period .

Proof. From the conditions of the theorem, it follows that for each , there is which continuously map the set onto itself. Using the change of variables system (12) is easily transformed into the next one for , for , and for . In [4], it was proved that, if   , then every well-defined solution of systems (14)–(16) is periodic with period , and, if , then every well-defined solution of systems (14)–(16) is periodic with period . Using this along with the fact following from (13), the results in (a) and (b) follow.

The following theorem is proved in a similar way. Therefore, the proof will be omitted.

Theorem 2. Consider the following system of difference equations where , and functions , , are continuous on their domains; map the set onto itself and, for each fixed , is simultaneously increasing or decreasing on the intervals and .
Then the following statements hold.(a)If , then every well-defined solution of system (18) is periodic with period .(b)If , then every well-defined solution of system (18) is periodic with period .

Now, we show that all the results on the periodicity of the solutions of systems (3)–(6) in [19] follow from Theorems 1 and 2.

Corollary 3. Systems of difference equations (3)–(6) are all periodic with period ten.

Proof. For the systems of difference equations (3)–(6), we use the following changes of variables, respectively: By using them, systems (3)–(6) are transformed into system (14). By applying Theorem 1(a), ten-periodicity of all well-defined solutions of system (14) follows, from which ten-periodicity of all well-defined solutions of systems (3)–(6) follows.

The following four examples are natural extensions of systems (3)–(6).

Example 4. If we use the following functions: where and are odd integers, we see that all the conditions in Theorem 1 are applied with , so by using the theorem we obtain that the system of difference equations , is also periodic with period ten.

Example 5. For where and are also odd integers, all the conditions of Theorem 1 are again satisfied with . Using the theorem, it follows that the system , is ten-periodic.

Example 6. For where and are odd integers, all the conditions of Theorem 1 are also satisfied with . Applying the theorem, it follows that the system , is ten-periodic.

Example 7. Finally, for where and are odd integers and applying Theorem 1 with , we get that the system , is ten-periodic.

The main results in [4] can be relatively easily extended to a very general situation, which have been noticed by Iričanin and Stević soon after publishing [4], and later also proved by several other authors. Namely, the following result holds (see, e.g., [1]).

Theorem 8. Assume that the following difference equation is periodic with period .
Then the following system of difference equations where , for , and , , and , , is periodic with period (the least common multiple of numbers and ).

Theorem 8 can be used in constructing numerous periodic cyclic systems of difference equations based on scalar periodic difference equations, which, with some changes of variables, give some other periodic cyclic systems of difference equations.

3. Periodicity of Positive Solutions of System (11)

In this section, we study positive solutions of system (11). By , we denote the greatest common divisor of natural numbers and .

Theorem 9. Consider system (11). Assume that , , and and   are positive -periodic sequences. Then every positive solution of system (11) is periodic with, not necessarily prime, period

Proof. Let . Then we have that and for some , such that
Since every can be written as , for some and , system (11) becomes for every and .
Using the next change of variables where  ,  , in (32), we have that , ,  , are independent solutions of the next systems which are systems of the form in (11) with and instead of and , and where the sequences and  , , are -periodic.
Hence, it is enough to prove the theorem when and the sequences , and   are positive -periodic.
Now note that from the equations in (11), we have that
Further, by using the equations in (11), we also get for .
Using relations (36), we get for .
Now, note that, from the inequalities in (35), we have that
Using (38) and -periodicity of the sequences and , we obtain
Employing (39) into (37), we get from which it follows that in this case the solutions of system (11) are -periodic. From all the above, the theorem follows.

By a slight modification of the proof of Theorem 9, the next result can be proved. We omit the proof.

Theorem 10. Consider the following system of difference equations where , , and ,  , and are positive -periodic sequences. Then, every positive solution of system (41) is periodic with, not necessarily prime, period

Conflict of Interests

The authors declare that there is no conflict of interests regarding the publication of this paper.

Acknowledgments

This work was funded by the Deanship of Scientific Research (DSR), King Abdulaziz University, under Grant no. (11-130/1433 HiCi). The authors, therefore, acknowledge technical and financial support of KAU.

References

  1. G. Bastien and M. Rogalski, “Global behaviour of solutions of cyclic systems of q order 2 or 3 generalized Lyness' difference equations and of other more general equations of higher order,” Journal of Difference Equations and Applications, vol. 17, no. 11, pp. 1651–1672, 2011. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  2. E. M. Elsayed, B. Iričanin, and S. Stević, “On the max-type equation xn+1=max{An/xn,xn-1},” Ars Combinatoria, vol. 95, pp. 187–192, 2010. View at Zentralblatt MATH · View at MathSciNet
  3. E. A. Grove and G. Ladas, Periodicities in Nonlinear Difference Equations, vol. 4 of Advances in Discrete Mathematics and Applications, Chapman & Hall, CRC Press, Boca Raton, Fla, USA, 2005. View at MathSciNet
  4. B. D. Iričanin and S. Stević, “Some systems of nonlinear difference equations of higher order with periodic solutions,” Dynamics of Continuous, Discrete & Impulsive Systems A, vol. 13, no. 3-4, pp. 499–507, 2006. View at Zentralblatt MATH · View at MathSciNet
  5. B. D. Iričanin and N. Touafek, “On a second-order max-type system of difference equations,” Indian Journal of Mathematics, vol. 54, no. 1, pp. 119–142, 2012. View at Zentralblatt MATH · View at MathSciNet
  6. C. M. Kent, M. Kustesky, A. Q. Nguyen, and B. V. Nguyen, “Eventually periodic solutions of xn+1=max{An/xn,Bn/xn-1} when the parameters are two cycles,” Dynamics of Continuous, Discrete & Impulsive Systems A, vol. 10, no. 1–3, pp. 33–49, 2003. View at Zentralblatt MATH · View at MathSciNet
  7. C. M. Kent and M. A. Radin, “On the boundedness nature of positive solutions of the difference equation xn+1=max{An/xn,Bn/xn-1} with periodic parameters,” Dynamics of Continuous, Discrete & Impulsive Systems B, supplement, pp. 11–15, 2003. View at MathSciNet
  8. W. Kosmala, “A period 5 difference equation,” International Journal of Nonlinear Analysis and Applications, vol. 2, no. 1, pp. 82–84, 2011.
  9. G. Papaschinopoulos and C. J. Schinas, “On the behavior of the solutions of a system of two nonlinear difference equations,” Communications on Applied Nonlinear Analysis, vol. 5, no. 2, pp. 47–59, 1998. View at Zentralblatt MATH · View at MathSciNet
  10. G. Papaschinopoulos and C. J. Schinas, “Invariants for systems of two nonlinear difference equations,” Differential Equations and Dynamical Systems, vol. 7, no. 2, pp. 181–196, 1999. View at Zentralblatt MATH · View at MathSciNet
  11. G. Papaschinopoulos, J. Schinas, and V. Hatzifilippidis, “Global behavior of the solutions of a max-equation and of a system of two max-equations,” Journal of Computational Analysis and Applications, vol. 5, no. 2, pp. 237–254, 2003. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  12. S. Stević, “A global convergence results with applications to periodic solutions,” Indian Journal of Pure and Applied Mathematics, vol. 33, no. 1, pp. 45–53, 2002. View at MathSciNet
  13. S. Stević, “On the recursive sequence xn+1=αn+xn1/xn II,” Dynamics of Continuous, Discrete & Impulsive Systems A, vol. 10, no. 6, pp. 911–916, 2003. View at MathSciNet
  14. S. Stević, “A short proof of the Cushing-Henson conjecture,” Discrete Dynamics in Nature and Society, vol. 2006, Article ID 37264, 5 pages, 2006. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  15. S. Stević, “Global stability of a difference equation with maximum,” Applied Mathematics and Computation, vol. 210, no. 2, pp. 525–529, 2009. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  16. S. Stević, “Periodicity of max difference equations,” Utilitas Mathematica, vol. 83, pp. 69–71, 2010. View at Zentralblatt MATH · View at MathSciNet
  17. S. Stević, “Periodicity of a class of nonautonomous max-type difference equations,” Applied Mathematics and Computation, vol. 217, no. 23, pp. 9562–9566, 2011. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  18. S. Stević, “On some periodic systems of max-type difference equations,” Applied Mathematics and Computation, vol. 218, no. 23, pp. 11483–11487, 2012. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  19. N. Touafek and E. M. Elsayed, “On the periodicity of some systems of nonlinear difference equations,” Bulletin Mathématique de la Société des Sciences Mathématiques de Roumanie. Nouvelle Série, vol. 55, no. 2, pp. 217–224, 2012. View at Zentralblatt MATH · View at MathSciNet
  20. H. Levy and F. Lessman, Finite Difference Equations, Macmillan, New York, NY, USA, 1961. View at MathSciNet
  21. R. C. Lyness, “Notes 1581,” The Mathematical Gazette, vol. 26, p. 62, 1942.
  22. R. C. Lyness, “Notes 1847,” The Mathematical Gazette, vol. 29, p. 231, 1945.
  23. R. C. Lyness, “Notes 2952,” The Mathematical Gazette, vol. 45, p. 201, 1961.